Alert archive / New Jersey / Special Marine Warnings in 2008

Special Marine Warning 39, NWS Philadelphia/Mount Holly

June 21, 2008

NWS Philadelphia/Mount Holly issued this special marine warning at Jun 21, 2008, 5:31 PM EDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 5:31 PM EDT (21:31 UTC)
Expired
Jun 21, 2008, 6:15 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

The radar

The Dover AFB radar (KDOX), 67 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS51 KPHI 212132
SMWPHI
ANZ453-212215-
/O.NEW.KPHI.MA.W.0039.080621T2131Z-080621T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
531 PM EDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SPECIAL MARINE WARNING FOR THE...
  COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM...

* UNTIL 615 PM EDT

* AT 528 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER 5 NM      
  SOUTH OF CAPE MAY...MOVING NORTHEAST AT 6 KNOTS.

MARINERS CAN EXPECT GUSTY WINDS...HAIL...HIGH WAVES...DANGEROUS 
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY...UNTIL THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF CAUGHT ON THE
OPEN WATER STAY BELOW DECK IF POSSIBLE...KEEP AWAY FROM UNGROUNDED
METAL OBJECTS.

LAT...LON 3895 7469 3889 7452 3877 7464 3888 7484
TIME...MOT...LOC 2131Z 233DEG 6KT 3884 7473

$$

RNS

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Jun 21, 3:02 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 3:02 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 PM EDT SAT JUN 21 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE ATLANTIC, AND LOW PRESSURE MOVING DOWN FROM
THE EASTERN GREAT LAKES WILL BRING WARM MOIST AIR TODAY INTO EARLY
NEXT WEEK. MEANWHILE, AN UPPER LEVEL DISTURBANCE WILL BRING IN
COOLER AIR ALOFT TO THE REGION, ADDING TO THE INSTABILITY OF THE
ATMOSPHERE AND PRODUCING SHOWERS AND THUNDERSTORMS FROM TIME TO TIME.

&&

.NEAR TERM /THROUGH TONIGHT/...
SOME MICRO SCALE INTERACTIONS TAKING PLACE ALONG THE COASTS OF NJ
AND DE ALONG A SEA BREEZE AND OLD OUTFLOW BOUNDARIES FROM FRIDAY.
SST IN THE BACK BAYS OF NJ ARE AROUND 78 DEGREES WHICH IS HELPING
TO FIRE UP SOME OF THE TSTMS IN THE LOW WIND SHEAR ALONG THE
COAST. SOME OTHERS ARE TRYING TO GET GOING OVER THE LOWER DELAWARE
BAY. EARLIER 4KM WRF SHOWED TSTMS ERUPTING OVER SUSSEX COUNTY
DELAWARE THIS AFTERNOON AND DUMPING QUITE A BIT OF RAIN AFTER 19Z.
SO FAR JUST A FEW SHOWERS THERE.

OTHERWISE THE GRADIENT BETWEEN THE WESTERN ATLANTIC LOW AND THE
LOW OVER THE EASTERN GREAT LAKES KEEPS US IN AN UNSTABLE AIRMASS
AND WARM. THE UPPER JET REMAINS FROM THE WEST AND NORTHWEST FOR
NOW. THE NICE THING IS WE DONT HAVE TO WORRY ABOUT THOSE
SCORCHING TEMPERATURES EARLIER IN THE MONTH. LAST FOUR DAYS HAVE
BEEN BELOW NORMAL AND WERE EATING AWAY AT THE +7 DEGREE DEPARTURE
WE HAD FROM THE HEAT HAVE. THROUGH YESTERDAY WE ARE AT 4.5 ABOVE.
WELL HAVE THE CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE
OVERNIGHT HOURS. TEMPERATURES WILL BE IN THE COMFORTABLE UPPER 50S
NORTH TO AROUND 70 ON THE BARRIER ISLANDS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
THE CHANGE FOR SUNDAY IS THE SHARPENING UPPER TROUGH AND AN EVEN
TIGHTER SURFACE GRADIENT. THIS WILL MEAN MUGGY CONDITIONS WITH THE
TEMPERATURES IN THE LOW TO MID 80S AND THE DEW POINTS IN THE
UPPER 60S. AS SHORT WAVES ROTATE AROUND THE BASE OF THE UPPER
TROUGH THROUGH THE CWA...SHOWERS AND THUNDERSTORMS WILL BE ON THE
INCREASE. ON SUNDAY...WITH THE INCREASED INSTABILITY AND THE
LIKELY HOOD OF A LEE-SIDE TROUGH DEVELOPING...WE ARE FORECAST TO
BE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. COOL TEMPERATURES AT
50H WILL PROVIDE INCREASED LAPSE RATES TO USHER UP THE WARMER AND
HUMID AIRMASS IN THE LOWER LEVELS. THE UPPER LOW WILL BE OVER LAKE
MICHIGAN WITH THE AXIS EXTENDING SOUTH INTO THE NORTHERN GULF
COAST STATES. THE CHANCE FOR SHOWERS AND THUNDERSTORMS EXIST INTO
THE OVERNIGHT HOURS SUNDAY BEFORE ENDING, BUT ANOTHER SHORT WAVE
WILL ROTATE THROUGH WITH MORE DURING THE DAY MONDAY.

HIGHS ON SUNDAY WILL BE FROM THE MID 70S IN THE POCONOS TO THE
LOW TO MID 80S SOUTH. SUNDAY NIGHTS LOW BE IN THE MID 50S TO NEAR
70 AND MONDAYS HIGH MID 70S IN THE POCONOS AND MID TO UPPER 80S SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE TROUGH WILL BE LIFTING EAST MONDAY NIGHT WITH THE HEAVIER
PRECIPITATION MOVING OUT BY DAYBREAK TUESDAY. SOME CLEARING WILL
SET IN DURING THE DAY TUESDAY AND A DRIER AND MORE PLEASANT
AIRMASS IN STORE. HOWEVER, WITH THE TROUGH OVERHEAD, AND IN THE
CORE OF THE COLD POOL ALOFT THERE IS STILL A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS. MONDAY NIGHTS LOWS WILL BE IN THE MID
50S TO MID 60S AND HIGHS ON TUESDAY IN THE MID 70S TO MID 80S BUT
MUCH LOWER DEW POINTS.

THE INSTABILITY SHOWERS END AFTER SUNDOWN ON TUESDAY AND TRANQUIL
WEATHER APPROACHES FROM THE WEST FOR WEDNESDAY INTO THURSDAY. WE
CONTINUE TO BE IN THE UNSEASONABLE UPPER FLOW AND WILL HAVE
ANOTHER MID LEVEL SHORT WAVE MOVE SOUTHEAST FROM THE GREAT LAKES
WITH THE CHANCE OF SHOWERS AND POSSIBLY THUNDERSTORMS THURSDAY
AFTERNOON INTO FRIDAY MORNING. TEMPERATURES THROUGH THIS PERIOD
WILL BE SEASONAL AND THE AIRMASS SLIGHTLY HUMID.

STILL A CHANCE FOR MORE SHOWERS AND THUNDERSTORMS WILL BE IN THE
FORECAST AT TIMES AS WE APPROACH NEXT WEEKEND.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THE CENTRAL TAF SITES WERE ON THE EDGE OF THE CUMULUS FIELD
DEVELOPMENT OVER CENTRAL AND SOUTHERN NEW JERSEY AT MIDDAY. BETTER
MOISTURE AND SEA BREEZE CONVERGENCE INITIATED SOME CONVECTION ALONG
THE CENTRAL NEW JERSEY COAST. FURTHER INLAND, THIS IS NOT
ANTICIPATED UNTIL LATER TONIGHT WHEN THE UPPER WINDS BACK AND BECOME
MORE FAVORABLE.

THE TAF SITES SHOULD BE MAINLY VFR THIS AFTERNOON AND EARLY
TONIGHT. THEN, AS SCATTERED TO NUMEROUS AREAS OF SHOWERS AND
THUNDERSTORMS DEVELOP, CONDITIONS COULD LOWER OCCASIONALLY TO
MARGINAL VFR TOWARD SUNRISE. THEN, GUIDANCE SUGGEST LOWER CONDITIONS
FOR THE MORNING, PERHAPS MARGINAL VFR FOR A TIME.

WINDS SHOULD GENERALLY BE SOUTHWEST TO SOUTH AT 5 TO 10 KNOTS, WITH
PERHAPS SOME HIGHER GUSTS IN AND NEAR ANY CONVECTION.

FOR THE OUTLOOK...SUNDAY AFTERNOON COULD BE A MIX OF VFR AND
MARGINAL VFR CONDITIONS IN PRECIPITATION. ANOTHER SHORT WAVE MAY
BRING MORE SHOWERS AND THUNDERSTORMS AT TIMES, WITH ATTENDANT LOWER
CONDITIONS, MONDAY INTO TUESDAY. HIGH PRESSURE IS FORECAST TO RETURN
FOR THE MIDWEEK PERIOD, BUT ADDITIONAL LOW PRESSURE IS SHOWN ON THE
LONGER RANGE PROGS FOR LATE NEXT WEEK.

&&

.MARINE...
AT THIS TIME, IT WAS DECIDED TO REFRAIN FROM ELEVATING WINDS AND
SEAS TO SMALL CRAFT ADVISORY CRITERIA, AND KEEP FROM HAVING AN SCA
FLAG. AS THE LOW SURFACE AND ALOFT WELL TO THE NORTH BRING
CONVERGENCE TO OUR AREA LATER TONIGHT AND SUNDAY, WAVEWATCH KEEPS
SEAS IN THE 3 TO 4 FOOT RANGE, AND THIS IS ACCEPTED GIVEN THE
FORECAST GRADIENT. IN FACT, WAVEWATCH KEEPS SEAS BELOW 5 FEET ALL
THE WAY UNTIL SATURDAY, WHEN A BIT STRONGER GRADIENT IS PROGGED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...EBERWINE
NEAR TERM...EBERWINE
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION.../
MARINE.../
Hazardous weather outlook, Jun 21, 4:10 AM EDT, 13 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 AM EDT SAT JUN 21 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
410 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON BOTH SUNDAY AND
MONDAY. SUNDAYS SEVERE WEATHER THREAT WILL DEPEND UPON HOW MUCH
SUNSHINE WE HAVE THAT DAY. IT IS ONE OF THOSE SCENARIOS THAT THE
MORE SUNSHINE THAT OCCURS, THE GREATER THE RISK FOR SEVERE
WEATHER. ON MONDAY, THE SEVERE WEATHER THREAT IS THE MORE TYPICAL
OCCURRENCE AS A COLD FRONT APPROACHES THE REGION AND WILL
PROBABLY TRIGGER A LINE OF SHOWERS AND STRONG TO LOCALLY SEVERE
THUNDERSTORMS. THE AIR MASS BY SUNDAY WILL BECOME HUMID. EVEN
WITHOUT THE SEVERE WEATHER THREAT, THERE WILL BE SOME LOCALLY
HEAVY DOWNPOURS AND FREQUENT LIGHTNING WITH ANY THUNDERSTORMS
SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-221000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
410 AM EDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED ON THE OCEAN FOR SUNDAY
MAINLY FOR THE SEAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON BOTH SUNDAY AND
MONDAY. SUNDAYS SEVERE WEATHER THREAT WILL DEPEND UPON HOW MUCH
SUNSHINE WE HAVE THAT DAY. IT IS ONE OF THOSE SCENARIOS THAT THE
MORE SUNSHINE THAT OCCURS, THE GREATER THE RISK FOR SEVERE
WEATHER. ON MONDAY, THE SEVERE WEATHER THREAT IS THE MORE TYPICAL
OCCURRENCE AS A COLD FRONT APPROACHES THE REGION AND WILL
PROBABLY TRIGGER A LINE OF SHOWERS AND STRONG TO LOCALLY SEVERE
THUNDERSTORMS. THE AIR MASS BY SUNDAY WILL BECOME HUMID. EVEN
WITHOUT THE SEVERE WEATHER THREAT, THERE WILL BE FREQUENT
LIGHTNING WITH ANY THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 21, 3:50 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT SAT JUN 21 2008

NJZ020-026-212045-
COASTAL OCEAN-OCEAN-
350 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT OCEAN COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN OCEAN COUNTY OR 25 MILES NORTHEAST
OF ATLANTIC CITY. THE THUNDERSTORM WILL REMAIN NEARLY STATIONARY
OVER THE AREA.

EXPECT TORRENTIAL DOWNPOURS AND INTENSE LIGHTNING FROM THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE POSSIBLE AND THERE COULD
BE SOME FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

RNS
Special weather statement, Jun 21, 4:33 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 PM EDT SAT JUN 21 2008

NJZ020-026-212230-
COASTAL OCEAN-OCEAN-
433 PM EDT SAT JUN 21 2008

...A STRONG THUNDERSTORM WILL AFFECT OCEAN COUNTY...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN OCEAN COUNTY NEAR MANAHAWKIN.
ALTHOUGH THE THUNDERSTORM WILL DRIFT TO THE EAST, ADDITIONAL
THUNDERSTORMS MAY REDEVELOP AND MOVE OVER THE SAME AREA.

EXPECT TORRENTIAL DOWNPOURS AND INTENSE LIGHTNING FROM THIS STORM.
RAINFALL RATES OF 1 TO 2 INCHES AN HOUR ARE LIKELY. THIS COULD ALLOW
FOR FLOODING OF ROADWAYS AND POOR DRAINAGE AREAS.

DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

RNS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:41 PM EDTSpecial Marine WarningPHI64 min
Jun 20, 8:28 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe35 min

Nearby

Special Marine Warnings in New Jersey, 2008Every special marine warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.